North Carolina, 2001

Damaging Wind in North Carolina, August 13, 2001

August 13, 2001 · NWS RAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 13, 1:00 PM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 13, 1:00 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT MON AUG 13 2001

.SHORT TERM...HOTTEST CONVECTION MOVING THROUGH CENTRAL NC
ASSOCIATED WITH VORT LOBE AND PREFRONTAL SURFACE TROUGH. SHOWERS
BEHIND DIMINISHING IN AREAL COVERAGE. DEEPER TROPICAL MOISTURE
SLOWLY BEING PUSHED EASTWARD AS WELL. COLD FRONT EDGING INTO WRN
PORTIONS OF VA AIRMASS STILL UNSTABLE AHEAD OF COLD FRONT. WILL KEEP
CHANCE POPS IN FORECAST FOR TONIGHT IN THE 30 - 50 PERCENT RANGE
WEST TO EAST. AREA COVERAGE LESS TONIGHT DUE TO DEEPER MOISTURE
MOVING EASTWARD. SW WINDS SHIFTING TO NLY IN WRN CWA LATE. LOWS 68 -
75 WEST TO EAST.

.LONGER TERM...TRENDS SUPPORT MODELS PUSHING PROGRESSIVE 500 MB
TROUGH EASTWARD WITH FRONT INTO CENTRAL CWA TUE AM. SURFACE HIGH
PRESSURE IN THE OHIO VALLEY WITH DRIER AIR INTO NC. PLAN KEEP LOW
CHC POPS FOR EARLY MORNING SHOWERS ERN CWA. OTHERWISE NO POPS AND
NLY SURFACE WINDS. HIGH PRESSURE IN CONTROL TUE NIGHT - WED. HIGHS
TUE AND WED IN THE 80S. LOWS TUE NIGHT IN THE 60S.

.EXTENDED...LONGWAVE TROUGH OVER EASTERN TWO THIRDS OF THE NATION IS
CONTINUALLY REINFORCED THROUGHOUT THE EXTENDED PERIOD AS VORTICES
DROP SOUTHWARD OUT OF CENTRAL CANADA AND MOVE EASTWARD OVER THE TOP
OF THE SOUTHWEST RIDGE. MODELS SOLUTIONS DIFFER ON STRENGTH AND
SPEED OF THESE FEATURES. HOWEVER...THEY ARE IN FAIRLY GOOD AGREEMENT
ON BRINGING SURFACE FRONT TRHOUGH NORTH CAROLINA SATURDAY AND
STALLING JUST TO THE SOUTH AND EAST. CURRENT FORECAST OF CHANCE OF
SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY LOOKS GOOD.

KK/SB

In the hours before

Special weather statement, Aug 13, 2:06 PM EST, 4 hours 39 minutes before
NCZ011-027-028-042-043-078-089-132100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
306 PM EDT MON AUG 13 2001

...THUNDERSTORMS WITH HEAVY SHOWERS WILL MOVE ACROSS THE AREA...

THE SHOWERS WILL HAVE RAINS UP TO 1.5 INCHES PER HOUR... FREQUENT
LIGHTNING... AND GUSTY WINDS.  HEAVY SHOWERS MAY CAUSE SOME WATER TO
MOVE ACROSS ROADWAYS MAKING DRIVING VERY DANGEROUS. RAINS WILL
AFFECT ROCKY MOUNT... WILSON... TARBORO... GOLDSBORO... FREMONT...
GRANTHAM... AND CLINTON PRIOR TO 5 PM.

DO NOT DRIVE ACROSS FLOODED ROADWAYS AS IT IS THE LEADING CAUSE OF
FATILITIES WITH HEAVY RAINS IN NORTH CAROLINA. IF YOU ARE NOT SURE
OF THE WATER DEPTH...STOP... TURN AROUND...AND TAKE ANOTHER ROUTE.

JWC
Special weather statement, Aug 13, 3:54 PM EST, 2 hours 51 minutes before
NCZ007-021>024-038-039-132245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
454 PM EDT MON AUG 13 2001

...A LINE OF THUNDERSTORMS APPROACHING THE TRIAD FROM THE
NORTHWEST...

A LINE OF THUNDERSTORMS FROM NEAR DOBSON EAST THROUGH PILOT
MOUNTAIN... HANGING ROCK... AND EDEN WILL CONTINUE MOVING SOUTHEAST
AT 30 MPH AND INTO THE PIEDMONT TRIAD BETWEEN 500 PM AND 530 PM. THE
STRONGEST THUNDERSTORMS WILL MOVE INTO THE RURAL HALL...
PFAFFTOWN... KERNERSVILLE AND SUMMERFIELD AREAS BY 520 PM... AND
REACH CLEMMONS TO WINSTON-SALEM TO THE PIEDMONT TRIAD AIRPORT BY 530
OR 545 PM.

FREQUENT LIGHTNING WILL POSE THE MOST SIGNIFICANT DANGER WITH THESE
STORMS. ANYONE INVOLVED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER
INDOORS AS SOON AS THE SKY TO THE NORTHWEST DARKENS OR WHEN THUNDER
IS FIRST HEARD. ONLY RESUME OUTDOOR ACTIVITIES AFTER THUNDER IS NO
LONGER HEARD. MOTORISTS ARE URGED TO USE CAUTION WHILE DRIVING
DURING THIS EVENINGS RUSH HOUR. JUST A LITTLE WATER ON THE ROAD
WILL CAUSE HYDROPLANING FOR THOSE GOING TOO FAST.

THE LINE OF THUNDERSTORMS IS EXPECTED TO DRIFT THROUGH THE ENTIRE
PIEDMONT TRIAD DURING THE EARLY EVENING HOURS... REACHING
LEXINGTON... GREENSBORO AND BURLINGTON BETWEEN 600 AND 700 PM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

BADGETT$$
Special weather statement, Aug 13, 4:45 PM EST, 2 hours before
NCZ007-021>024-038-039-132245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT MON AUG 13 2001

...A LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH THE TRIAD...

A LINE OF SHOWERS AND THUNDERSTORMS AT 545 PM EXTENDED ACROSS THE
NORTHERN SECTIONS OF THE PIEDMONT TRIAD AREA. THE LINE HAS SHOWN A
DIMINISHING TREND DURING THE PAST HOUR BUT STILL POSES A THREAT AS
IT MOVES SOUTHEAST AT 25 MPH THROUGH THE AREA. THE STRONGEST
THUNDERSTORMS IN THE LINE WILL AFFECT STANLEYVILLE AND WALKERTOWN
THROUGH 615 PM. THE LINE OF STORMS MAY ALSO INCREASE IN INTENSITY AS
IT MOVES SOUTHEAST INTO THE WINSTON-SALEM... GREENSBORO... AND
BURLINGTON AREAS BETWEEN 630 PM AND 800 PM. THE AIR MASS REMAINS
VERY FAVORABLE FOR FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS.

FREQUENT LIGHTNING WILL POSE THE MOST SIGNIFICANT DANGER WITH THESE
STORMS. ANYONE INVOLVED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER
INDOORS AS SOON AS THE SKY TO THE NORTHWEST DARKENS OR WHEN THUNDER
IS FIRST HEARD. ONLY RESUME OUTDOOR ACTIVITIES AFTER THUNDER IS NO
LONGER HEARD. MOTORISTS ARE URGED TO USE CAUTION WHILE DRIVING
DURING THIS EVENINGS RUSH HOUR. JUST A LITTLE WATER ON THE ROAD WILL
CAUSE HYDROPLANING FOR THOSE GOING TOO FAST.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

BADGETT$$
Special weather statement, Aug 13, 5:50 PM EST, 55 minutes before
NCZ078-089-140030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
650 PM EDT MON AUG 13 2001

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL OVER SAMPSON
AND SOUTHEAST WAYNE COUNTIES...

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL AND FREQUENT LIGHTNING
WILL MOVE EAST AT 25 MPH ACROSS MOST OF SAMPSON AND SOUTHEAST WAYNE
COUNTIES THROUGH 800 PM. THE STRONGEST STORMS WILL AFFECT THE
CLINTON... ROSEBORO... GARLAND... AND HARRELLS AREAS IN SAMPSON
COUNTY AND THE SEVEN SPRINGS AND WALNUT CREEK REGIONS OF WAYNE
COUNTY.

OCCASIONAL TO FREQUENT LIGHTNING WILL POSE THE MOST SIGNIFICANT
DANGER WITH THESE STORMS. THOSE INVOLVED WITH OUTDOOR ACTIVITIES
SHOULD MOVE TO AN INDOOR SHELTER AS SOON AS THUNDER IS HEARD OR THE
SKY TO THE WEST DARKENS.

LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

BADGETT
Special weather statement, Aug 13, 6:00 PM EST, 45 minutes before
NCZ007-021>024-038-039-140030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
700 PM EDT MON AUG 13 2001

...SHOWERS AND SCATTERED THUNDERSTORMS OVER THE PIEDMONT TRIAD...

A LINE OF SHOWERS AND THUNDERSTORMS AT 650 PM EXTENDED ACROSS
FORSYTH... WESTERN AND NORTHERN GUILFORD... AND NORTHWEST ALAMANCE
COUNTIES. THE THUNDERSTORMS WERE OVER THE WINSTON-SALEM AREA AND
EXTENDED SOUTHEAST INTO HIGH POINT. OCCASIONAL LIGHTNING WAS
OCCURRING IN THESE AREAS ALONG WITH SOME LOCALLY HEAVY DOWNPOURS.
THESE STORMS WILL AFFECT DAVIDSON... GUILFORD... AND ALAMANCE
COUNTIES INCLUDING LEXINGTON... THOMASVILLE... HIGH POINT...
GREENSBORO AND HIGH ROCK LAKE BETWEEN 700 AND 800 PM.

THE LIGHTNING WILL POSE THE MOST SIGNIFICANT DANGER WITH THESE
STORMS THIS EVENING. ANYONE INVOLVED IN OUTDOOR ACTIVITIES SHOULD
SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. ONLY RESUME
OUTDOOR ACTIVITIES AFTER THUNDER IS NO LONGER HEARD. MOTORISTS ARE
URGED TO USE CAUTION WHILE DRIVING THIS EVENING. JUST A LITTLE
WATER ON THE ROAD WILL CAUSE HYDROPLANING FOR THOSE GOING TOO FAST.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

BADGETT$$

The radar

The Wilmington radar (KLTX), 88 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sampson

When
August 13, 6:45 PM EST
Where
Sampson County, Garland
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
34.783, -78.400

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262822.